Fatal lactic acidosis associated with the use of combination oral medications to treat reactivation of hepatitis B

Stanley Martin Cohen, Ronald M. Levy, John F. Jovanovich, Joseph Ahn

Research output: Contribution to journalArticle

19 Citations (Scopus)

Abstract

Oral nucleos(t)ide analogs for the treatment of hepatitis B virus (HBV) infection are well tolerated with minimal side effects. These agents do carry a Food and Drug Administration "black box" warning about the development of fatal lactic acidosis on the basis of data from the human immunodeficiency virus literature. However, no previously published cases of this lethal side effect have been reported in patients undergoing HBV treatment using the current Food and Drug Administration-approved HBV medications. We report a case of HBV reactivation after chemotherapy for leukemia, and the development of fatal lactic acidosis attributed to the use of combination oral HBV medications.

Original languageEnglish (US)
Pages (from-to)1008-1010
Number of pages3
JournalJournal of Clinical Gastroenterology
Volume43
Issue number10
DOIs
StatePublished - Nov 2009
Externally publishedYes

Fingerprint

Lactic Acidosis
Hepatitis B
Hepatitis B virus
United States Food and Drug Administration
Drug Labeling
Virus Diseases
Leukemia
HIV
Drug Therapy
Therapeutics

Keywords

  • Chemotherapy-induced reactivation
  • Hepatitis B
  • Nucleoside analogs
  • Nucleotide analogs

ASJC Scopus subject areas

  • Gastroenterology

Cite this

Fatal lactic acidosis associated with the use of combination oral medications to treat reactivation of hepatitis B. / Cohen, Stanley Martin; Levy, Ronald M.; Jovanovich, John F.; Ahn, Joseph.

In: Journal of Clinical Gastroenterology, Vol. 43, No. 10, 11.2009, p. 1008-1010.

Research output: Contribution to journalArticle

Cohen, Stanley Martin ; Levy, Ronald M. ; Jovanovich, John F. ; Ahn, Joseph. / Fatal lactic acidosis associated with the use of combination oral medications to treat reactivation of hepatitis B. In: Journal of Clinical Gastroenterology. 2009 ; Vol. 43, No. 10. pp. 1008-1010.
@article{26aee25b483a496ba27b993f21300b19,
title = "Fatal lactic acidosis associated with the use of combination oral medications to treat reactivation of hepatitis B",
abstract = "Oral nucleos(t)ide analogs for the treatment of hepatitis B virus (HBV) infection are well tolerated with minimal side effects. These agents do carry a Food and Drug Administration {"}black box{"} warning about the development of fatal lactic acidosis on the basis of data from the human immunodeficiency virus literature. However, no previously published cases of this lethal side effect have been reported in patients undergoing HBV treatment using the current Food and Drug Administration-approved HBV medications. We report a case of HBV reactivation after chemotherapy for leukemia, and the development of fatal lactic acidosis attributed to the use of combination oral HBV medications.",
keywords = "Chemotherapy-induced reactivation, Hepatitis B, Nucleoside analogs, Nucleotide analogs",
author = "Cohen, {Stanley Martin} and Levy, {Ronald M.} and Jovanovich, {John F.} and Joseph Ahn",
year = "2009",
month = "11",
doi = "10.1097/MCG.0b013e31819c3945",
language = "English (US)",
volume = "43",
pages = "1008--1010",
journal = "Journal of Clinical Gastroenterology",
issn = "0192-0790",
publisher = "Lippincott Williams and Wilkins",
number = "10",

}

TY - JOUR

T1 - Fatal lactic acidosis associated with the use of combination oral medications to treat reactivation of hepatitis B

AU - Cohen, Stanley Martin

AU - Levy, Ronald M.

AU - Jovanovich, John F.

AU - Ahn, Joseph

PY - 2009/11

Y1 - 2009/11

N2 - Oral nucleos(t)ide analogs for the treatment of hepatitis B virus (HBV) infection are well tolerated with minimal side effects. These agents do carry a Food and Drug Administration "black box" warning about the development of fatal lactic acidosis on the basis of data from the human immunodeficiency virus literature. However, no previously published cases of this lethal side effect have been reported in patients undergoing HBV treatment using the current Food and Drug Administration-approved HBV medications. We report a case of HBV reactivation after chemotherapy for leukemia, and the development of fatal lactic acidosis attributed to the use of combination oral HBV medications.

AB - Oral nucleos(t)ide analogs for the treatment of hepatitis B virus (HBV) infection are well tolerated with minimal side effects. These agents do carry a Food and Drug Administration "black box" warning about the development of fatal lactic acidosis on the basis of data from the human immunodeficiency virus literature. However, no previously published cases of this lethal side effect have been reported in patients undergoing HBV treatment using the current Food and Drug Administration-approved HBV medications. We report a case of HBV reactivation after chemotherapy for leukemia, and the development of fatal lactic acidosis attributed to the use of combination oral HBV medications.

KW - Chemotherapy-induced reactivation

KW - Hepatitis B

KW - Nucleoside analogs

KW - Nucleotide analogs

UR - http://www.scopus.com/inward/record.url?scp=73149117465&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=73149117465&partnerID=8YFLogxK

U2 - 10.1097/MCG.0b013e31819c3945

DO - 10.1097/MCG.0b013e31819c3945

M3 - Article

C2 - 19461528

AN - SCOPUS:73149117465

VL - 43

SP - 1008

EP - 1010

JO - Journal of Clinical Gastroenterology

JF - Journal of Clinical Gastroenterology

SN - 0192-0790

IS - 10

ER -